Thunderstorm Wind, Todd
- When
- August 15, 7:30 PM CST
- Where
- Todd County, 6 mi NNE of Rosebud
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.310, -100.804
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over western Todd County and moved east before weakening over eastern portions of the county. The storm produced hail and wind gusts to 70 mph, causing damage south of Mission.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over western Todd County and moved east before weakening over eastern portions of the county. The storm produced hail and wind gusts to 70 mph, causing damage south of Mission.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 5:33 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 533 PM MDT Tue Aug 15 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 338 PM MDT Tue Aug 15 2017 Current surface analysis shows low pressure over northwest NE, with warm front extending east across northern NE and cool front south and west of the area. Upper level analysis shows low pressure across southwest SK, with upper trough now extending south across the Northern Rockies into the central Rockies. KUDX radar shows scattered showers now across mostly northwest SD, with isolated showers and thunderstorms developing elsewhere. Regional radars show more activity moving northeast across southeast WY and parts of western NE. Temps range from the 60s over northeast WY and the Black Hills to the low to mid 80s across south central SD. Winds are north to northwest across northeast WY and far western SD, south to southeast over central SD. The main shortwave to the southwest of the region will move northeast into the Central Plains by early this evening. The northern edge of shower and thunderstorm activity associated with it will affect southwest and south central SD this evening. Locally heavy rain is possible with plenty of moisture in place and precipitable water values above average. The threat for severe storms across our area still looks greatest near the surface low as it tracks across northern NE. MLCAPE values southeast of the Black Hills are progged to be in the 1000 to 1500 j/kg range later this afternoon with favorable shear, especially toward south central SD. Hail and strong wind gusts will be the main threats from any severe storms. Timing for the severe storm threat now looks to be late afternoon and early evening. Further north, activity should be more isolated and weaker, with dry conditions across the far northern and western CWA. Activity will end from northwest to southeast overnight, with some activity possibly lingering across south central SD into early Wednesday. Northwest flow aloft will persist Wednesday and Thursday, with cooler conditions persisting Wednesday behind exiting system. A shortwave disturbance will bring isolated to scattered showers and storms Thursday afternoon and evening to most areas. The threat for severe storms looks low at this time, with the best potential at this time looking to be across southwest SD late in the day. Near zonal flow and weak ridging is expected for the end of the week and this weekend, with mainly dry weather and near to slightly above average temperatures. Some chances for showers and storms could return early next week as flow is progged to turn more northwesterly. Temperatures look to be near to slightly below average. && .AVIATION...For the 00Z TAFS Through 00Z Wednesday Evening Issued At 527 PM MDT Tue Aug 15 2017 Band of tstms moving across cntrl SD this evening with localized MVFR CIGS/VSBYS. Additional shwrs/tstms possible over swrn SD during the evening. After midnight, clouds will decrease as surface & upper level trof cross the forecast area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...55
Hazardous Weather Outlook National Weather Service Rapid City SD 1027 AM MDT Tue Aug 15 2017 SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-161400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1027 AM MDT Tue Aug 15 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms will occur today and tonight. Severe thunderstorms are not expected, but locally heavy rain may occur east of the Black Hills. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday, but severe thunderstorms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>032-041>044-046-047-049-074-161400- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- 1027 AM MDT Tue Aug 15 2017 /1127 AM CDT Tue Aug 15 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...and western South Dakota. .DAY ONE...TODAY AND TONIGHT Expect showers and thunderstorms today and tonight. Isolated severe thunderstorms with large hail and damaging winds are possible later this afternoon into the evening hours along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday, but severe thunderstorms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
342 PM MDT TUE AUG 15 2017
SDZ043-152215-
Jackson SD-
342 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
415 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kadoka, moving northeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Kadoka and Belvidere.
This Includes Interstate 90 in South Dakota between Mile Markers 142
and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4389 10173 4400 10139 4399 10135 4381 10122
4377 10165
TIME...MOT...LOC 2142Z 245DEG 19KT 4386 10152
RichardsSpecial Weather Statement National Weather Service Rapid City SD 511 PM MDT TUE AUG 15 2017 SDZ043-046-047-152345- Jackson SD-Todd SD-Mellette SD- 511 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD...SOUTHWESTERN MELLETTE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 545 PM MDT/645 PM CDT/... At 511 PM MDT/611 PM CDT/, Doppler radar was tracking a strong thunderstorm near Norris, or 20 miles west of White River, moving southeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Parmelee and Norris. LAT...LON 4326 10098 4342 10132 4359 10117 4349 10078 TIME...MOT...LOC 2311Z 297DEG 22KT 4348 10114 Richards
Special Weather Statement
National Weather Service Rapid City SD
629 PM CDT TUE AUG 15 2017
SDZ046-160000-
Mellette SD-
629 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE COUNTY UNTIL 700
PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cedar Butte, or 11 miles northwest of White River,
moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
White River and Cedar Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4359 10118 4379 10105 4378 10085 4376 10084
4375 10079 4372 10079 4374 10075 4371 10072
4371 10068 4374 10066 4374 10063 4377 10060
4373 10051 4348 10073
TIME...MOT...LOC 2328Z 273DEG 18KT 4369 10091
RichardsSpecial Weather Statement
National Weather Service Rapid City SD
620 PM MDT TUE AUG 15 2017
SDZ043-044-046-047-049-160045-
Jackson SD-Bennett SD-Tripp SD-Todd SD-Mellette SD-
620 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD...NORTHWESTERN
TRIPP...MELLETTE...SOUTHEASTERN JACKSON AND NORTHEASTERN BENNETT
COUNTIES UNTIL 645 PM MDT/745 PM CDT/...
At 620 PM MDT/720 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles east of Westover
to Parmelee to 8 miles south of Norris to near Lacreek Wildlife
Refuge. Movement was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
White River, Parmelee, Norris, Wood, Cedar Butte and Vetal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4322 10166 4341 10147 4373 10080 4371 10068
4377 10058 4373 10055 4374 10052 4372 10046
4374 10036 4370 10029 4369 10021 4370 10016
4346 10046 4319 10120
TIME...MOT...LOC 0020Z 251DEG 23KT 4373 10044 4334 10100 4335 10122
4315 10158
RichardsSpecial Weather Statement
National Weather Service Rapid City SD
653 PM MDT TUE AUG 15 2017
SDZ043-044-046-047-049-160130-
Jackson SD-Bennett SD-Tripp SD-Todd SD-Mellette SD-
653 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD...WESTERN
TRIPP...SOUTHERN MELLETTE...SOUTHEASTERN JACKSON AND EASTERN BENNETT
COUNTIES UNTIL 730 PM MDT/830 PM CDT/...
At 653 PM MDT/753 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles south of Vivian to
8 miles northeast of Parmelee to 7 miles north of Merriman. Movement
was east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mission, White River, Rosebud, Parmelee, Norris, Tuthill, Wood, Cedar
Butte, Harrington, Vetal and Lacreek Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4304 10183 4354 10124 4372 10042 4368 10012
4327 10067 4299 10146 4300 10176
TIME...MOT...LOC 0053Z 264DEG 22KT 4372 10033 4337 10087 4303 10172
RichardsSpecial Weather Statement National Weather Service Rapid City SD 800 PM CDT TUE AUG 15 2017 SDZ046-047-160130- Todd SD-Mellette SD- 800 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD AND SOUTH CENTRAL MELLETTE COUNTIES UNTIL 830 PM CDT... At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over Parmelee, or 15 miles west of Mission, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mission, Rosebud and Parmelee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4324 10108 4342 10106 4344 10053 4315 10064 TIME...MOT...LOC 0100Z 273DEG 20KT 4333 10097 Richards
The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Strong wind gusts overturned two trailer homes and tore part of the roof off another.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708395, 708402, 708400, 708401.